There’s definitely a connection between
and tics. About half of all kids with chronic tics have ADHD. And about 20 percent of kids with ADHD have chronic tics.
A tic is a sudden, repetitive movement or sound people make that can be hard to control. Motor tics involve movement. Kids might have episodes of repeated eye blinking or repeated head twitching. Vocal tics involve episodes of making repeated sounds. That might include coughing or sniffing.
Tics often come and go, and they can change over time. Many kids eventually outgrow them on their own. But for some, tics don’t go away and can be very problematic.
It’s possible that ADHD stimulant medications could make tics worse. But there’s reason to believe that’s not usually the case. First, tics come and go whether kids are taking ADHD medication or not. Also, research hasn’t shown any link between these drugs and tics.
In 2015, Yale did an
analysis of research into this issue. It looked at a group of 22 studies that involved more than 2,300 kids with ADHD and tics. The analysis turned up no evidence that
cause tics or make them worse.
But these are group data, and there are some kids with ADHD who are vulnerable to getting tics. For those kids, taking a stimulant may cause tics to appear or to worsen.
non-stimulant medications for ADHD
that often seem to decrease tics. These drugs (guanfacine, clonidine) are often not the most effective at treating ADHD. But sometimes they’re used along with stimulants, and they may reduce tics.
Stimulant medications can often be used safely in kids with ADHD and tics. Every child is different, so treatments for both tics and ADHD may
need to be adjusted
. It’s important to talk to your child’s doctor about any concerns you may have.
Did you just find out your child has ADHD? Learn
steps you can take
to start getting the best help possible. And learn more about
how ADHD medication works
Understood is not affiliated with any pharmaceutical company.